Alert archive / New York / Lake Effect Snow Watches in 2008

Lake Effect Snow Watch 9, NWS Buffalo, NY

December 3, 2008Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this lake effect snow watch at Dec 3, 2008, 3:47 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Dec 4, 2008, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 3, 2008, 3:47 AM EST (08:47 UTC)
In effect from
Dec 4, 2008, 7:00 PM EST
Expired
Dec 4, 2008, 4:20 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Dec 3, 3:35 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 3, 3:35 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EST WED DEC 3 2008

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL GIVE ALL OF WESTERN AND CENTRAL NEW
YORK A BREAK IN THE RECENT WINTRY PATTERN TODAY WITH SOME SUNSHINE
AND MILD TEMPERATURES. A SHARP COLD FRONT WILL CROSS THE REGION
THURSDAY MORNING WITH RAIN SHOWERS AHEAD OF IT AND SNOW SHOWERS IN
ITS WAKE. THIS WILL USHER IN A SHOT OF MIDWINTER COLD AND ASSOCIATED
LAKE SNOWS FROM THURSDAY NIGHT INTO EARLY SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE COMBINATION OF WARMING TEMPERATURES ALOFT AND INCREASING LOW
LEVEL WIND SHEAR HAS CAUSED THE LINGERING LAKE EFFECT SNOW TO END.
OUR MAIN FOCUS THEN SHIFTS TO THE COLD FRONT THAT IS PUSHING THROUGH
THE UPPER MIDWEST AND CENTRAL PLAINS EARLY THIS MORNING. SOUTHERLY
DOWNSLOPING WINDS AHEAD OF THE FRONT WILL ALLOW TEMPERATURES TO WARM
INTO THE LOWER TO MID 40S ACROSS MOST OF THE CWA TODAY. THE MODERATE
SOUTHERLY FLOW WILL GIVE THE AIR A CHILLY FEEL THOUGH.

IN TERMS OF SUNSHINE...THE LATEST IR IMAGE SHOWS THE CLOUDS THINNING
ACROSS THE GENESEE VALLEY AND FINGER LAKES AREA...BUT A STEEP
SUBSIDENCE INVERSION...BASED AROUND 5K FEET IS TRAPPING LOW LEVEL
MOISTURE ACROSS THE FAR WESTERN PART OF THE STATE AND EAST OF LAKE
ONTARIO.STILL EXPECT THESE CLOUDS TO THIN OUT AS MUCH DRIER AIR
ABOVE THE INVERSION MIXES DOWN WITH THE ONSET OF DAYTIME HEATING.

THE AFOREMENTIONED COLD IS FORECAST TO CROSS THE CENTRAL GREAT
TONIGHT AND REACH FAR WESTERN NEW YORK BY 12Z THURSDAY. A 40 TO 50
KNOT LOW LEVEL JET SURGING AHEAD OF THE FRONT WILL TRANSPORT
INCREASING LOW LEVEL MOISTURE NORTH FROM THE LOWER MISSISSIPPI
VALLEY INTO OUR AREA. A 120 KNOT UPPER LEVEL JET TRACKING FROM THE
CENTRAL GREATS TO SOUTHERN ONTARIO WILL ALSO ENHANCE THE LARGE SCALE
LIFT. BASED ON THIS...WILL CONTINUE WITH THE TREND FROM THE PREVIOUS
FORECAST AND INDICATE A WEST TO INCREASE IN POPS OVERNIGHT. SINCE
MOST OF THE CWA WILL STILL BE UNDER THE INFLUENCE OF A RELATIVELY
MILD SOUTHWEST FLOW...EXPECT MOST OF THE PCPN TO FALL AS RAIN. THE
FAR WESTERN PART OF THE STATE COULD SEE A MIX OF RAIN AND SNOW
TOWARD DAYBREAK AS 850 MB TEMPERATURES DIP TO ABOUT -5C RIGHT BEHIND
THE COLD FRONT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE COLD FRONT WILL WORK ITS WAY ACROSS WESTERN AREAS THURSDAY
MORNING AND REACH EASTERN NEW YORK LATER IN THE DAY. STRONG COLD
ADVECTION WILL FOLLOW THE FRONT BUT THERE WILL BE STRONG SUBSIDENCE
AND SURFACE RIDGING SO THERE WILL BE LITTLE POST FRONTAL PRECIP.
RAIN SHOWERS WILL BRIEFLY CHANGE TO SNOW SHOWERS BUT END QUICKLY
WITH LITTLE/NO ACCUM.

THEN WE TURN OUR ATTENTION TO THE LAKE EFFECT POTENTIAL. SOME OF THE
COLDEST AIR OF THE YOUNG SEASON WILL ADVECT ACROSS THE LAKES THURS
NT INTO SATURDAY AM WITH 850 MB TEMPS OF -14C TO -16C BUT WE HAVE
SOME CAVEATS...ESPECIALLY OFF ERIE. THERE WILL REMAIN GOOD SFC
RIDGING AND VERY DRY AIR THROUGH THIS PERIOD...AND WITH FLOW MORE
270-280 THERE WILL BE LITTLE IF ANY MOISTURE PICKED UP FROM HURON OR
THE UPPER LAKES. THERE WILL UNDOUBTEDLY BE SOME ACTIVITY...MAYBE A
FEW/SEVERAL INCHES EVENTUALLY ON THE CHAUTAUQUA RIDGE THURS NT AND
FRI...BUT CONFIDENCE IS TOO LOW FOR WATCH IN THIS AREA. WILL START
TO INCREASE POPS HERE LATE THURS AFTERNOON.

CONDITIONS WILL BE SOMEWHAT MORE FAVORABLE OFF ONTARIO WITH 270-280
FLOW SETTING UP THURS EVE AND CONTINUING THROUGH MOST OF FRI BEFORE
BACKING TO 250-260 FRI NT. 00Z NAM12...WHICH HAS BEEN DOING A GOOD
JOB OF LATE...IS A BIT MEAGER WITH QPF...LESS THAN IN PREV
RUNS...AND AGAIN THIS MAY BE DUE TO THE VERY DRY AIR ADVECTING IN.
STILL...WITH SOME HINT OF MULTI-LAKE CONNECTION AND LITTLE
SHEAR...FEEL A BIT MORE CONFIDENT ON GETTING WARNING LEVEL SNOWFALL
ON TUG HILL/OSWEGO COUNTY SO WILL ISSUE A LAKE EFFECT WATCH FOR
OSWEGO/LEWIS/JEFFERSON COS FROM 7 PM THURS TO 7 AM SAT. JEFF CTY
WILL NOT SEE TOO MUCH TILL LATE FRI OR FRI NT WHEN WINDS BACK A BIT
BUT LATER SHIFTS CAN PINPOINT IT BETTER AS WE GET CLOSER TO THE
EVENT.

FINALLY...AS FOR BUF METRO POTENTIAL...WINDS DO INDEED BACK TO A
FAVORABLE 240-250 VECTOR FROM ABOUT 04Z TO 14Z SAT...WITH LITTLE
SHEAR AND DECENT MOISTURE FIELDS...SO THERE IS POTENTIAL OF AT LEAST
A FEW INCHES ACROSS THE AREA PREDAWN SATURDAY...BUT THEN...BAND SHOULD BE
IN THE PROCESS OF WEAKENING AS IT LIFTS NORTH LATER SAT MORNING AS
WINDS BACK FURTHER AND SHEAR INCREASES.

LATER SATURDAY...A CLIPPER MOVES TO LK MICHIGAN AND THEN INTO
MICH...WILL BRING CHANCE OF LGT SNOW TO WEST IN AFTERNOON AS IT GETS
CLOSER. SFC FLOW WILL BE S-SE THOUGH SO LITTLE ACCUM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE CLIPPER LOW WILL MOVE TO VCNTY OF WRN NY BY 12Z SUNDAY THEN
REDEVELOP OFF NEW ENG COAST LATER SUN AND SUN NT. WE SHOULD ALL GET
SOME LGT SNOW SAT NT AND SUN AM...BUT ACCUMS LOOK MINOR...COUPLE
INCHES AT BEST. NORTH COUNTRY WILL SEE THE LEAST SO MAINTAINED ONLY
CHC POPS THERE...LIKELY ELSEWHERE...LOWERING FROM WEST TO EAST IN
AFTERNOON.

A SHOT OF COLDER AIR FOLLOWS LATE SUN/SUN NT WITH SOME SNOW
SHOWERS...BUT NORTHERLY FLOW SHOULD INHIBIT MUCH LK EFFECT. STRONG
RIDGE CROSSES AREA MONDAY FOR A DRY DAY...THEN NEXT SYSTEM
APPROACHES FROM WEST TUES WITH SOUTHERLY FLOW AHEAD OF IT. KEPT CHC
POPS TUES BUT INTRODUCED RAIN SHOWERS IN WEST DUE TO PATTERN
RECOGNITION WITH THESE WARM ADVECTION PATTERNS AS 850 MBS WARM TO
-5C OR HIGHER IN AFTERNOON.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
RIDGING WILL BEGIN TO PARTIALLY CLEAR THINGS OUT A BIT OVERNIGHT.
ANY EARLY MVFR CIGS NORTHEAST OF THE LAKES SHOULD BECOME VFR BY
08Z. THE REST OF THE NIGHT WILL BE VFR AND ALSO ALL DAY WEDNESDAY
WITH JUST MID AND UPPER DECKS OF CLOUDS. A COLD FRONT WILL
APPROACH WEDNESDAY NIGHT WITH RAIN BEGINNING OVER THE WESTERN
SITES BY THE END OF THIS TAF PERIOD.

OUTLOOK...

LATE WEDNESDAY NIGHT...MVFR/IFR OVERNIGHT IN RAIN.
THURSDAY MVFR IN SNOW SHOWERS...IFR EAST OF THE LAKES IN LAKE
EFFECT SNOW.
FRIDAY...IFR IN LAKE SNOWS EAST OF THE LAKES..VFR
ELSEWHERE.
SATURDAY...DETERIORATING TO IFR/MVFR IN WIDESPREAD SNOW
SHOWERS.
SUNDAY...MVFR WITH IFR SE OF LAKE ONTARIO IN LK SNOWS.

&&

.MARINE...
LOOK FOR FRESH SOUTH TO SOUTHWEST WINDS TODAY...INCREASING TO NEAR
GALE FORCE LATER TONIGHT JUST AHEAD OF THE COLD FRONT. WINDS WILL
THEN SHIFT ABRUPTLY TO THE WEST AND NORTHWEST IN THE WAKE OF THE
FRONT THURSDAY WITH BRISK WESTERLIES CONTINUING INTO FRIDAY.

WIND SPEEDS WILL BE SUFFICIENT FOR SMALL CRAFT ADVISORIES OFF LAKE
ERIE AND THE EAST END OF LAKE ONTARIO THROUGH AT LEAST FRIDAY. GALE
WARNINGS WILL BE ISSUED FOR THE OPEN LAKES TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WATCH FROM THURSDAY EVENING THROUGH SATURDAY
     MORNING FOR NYZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LEZ040-
         041.
         GALE WARNING FROM 9 PM THIS EVENING TO 7 AM EST THURSDAY
         FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR LEZ020.
         GALE WARNING FROM 1 AM TO 7 AM EST THURSDAY FOR
         LOZ043>045-063>065.
         SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR LOZ045.

&&

SYNOPSIS...SFM
NEAR TERM...TJP
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...JJP/SAGE
MARINE...SFM/TJP
Hazardous weather outlook, Dec 2, 4:18 PM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EST TUE DEC 2 2008

NYZ001>005-010-011-013-014-021-032130-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-ALLEGANY-
418 PM EST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-032130-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
418 PM EST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-032130-
OSWEGO-JEFFERSON-LEWIS-
418 PM EST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-032130-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
418 PM EST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 4:34 AM ESTGale WarningBUF24 hr
Dec 3, 4:02 PM ESTSmall Craft AdvisoryBUF71 hr

Nearby

Lake Effect Snow Watches in New York, 2008Every lake effect snow watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.